West Virginia, 2007

Hail and Damaging Wind in West Virginia, July 19, 2007

July 19, 2007 · NWS RNK · 2 events in 1 county or zone

In advance of an approaching cold front, thunderstorms developed during the afternoon hours of the 19th. Some of these increased to severe levels producing damaging winds with tree limbs being blown down and hail ranging from penny to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In advance of an approaching cold front, thunderstorms developed during the afternoon hours of the 19th. Some of these increased to severe levels producing damaging winds with tree limbs being blown down and hail ranging from penny to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 2:17 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 19, 2:17 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUL 19 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD A
ACROSS THE MID ATLANTIC REGION TONIGHT AND FRIDAY. AN UPPER LEVEL
LOW WILL REMAIN OVER THE AREA THROUGH THE WEEKEND...BRINGING
COOLER...LESS HUMID WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
HAVE EXPANDED THE SVR TSTM WATCH FURTHER SOUTH INTO SOUTHSIDE
VIRGINIA. SEVERE THUNDERSTORM WATCH 543 TIL 10 PM THIS EVENING
ACROSS NRN/ERN SECTIONS OF THE FORECAST AREA. PLENTY OF UNSTABLE AIR
IN PLACE ACROSS THE FORECAST AREA WITH UPPER DIFLUENCE. SEEING ONE
AREA OF CONVECTION EXITING THE PIEDMONT FROM LYH NORTHEAST
SHORTLY...FOLLOWED BY MORE STORMS MAKING INROADS TOWARD SE WV
ATTM. GOOD WESTERLY FLOW MEANS MAIN STORM THREAT WILL BE WINDS.
ORIENTATION OF WEST-EAST STORMS WILL BRING HEAVY RAINS WITH
ISOLATED FLOODING POSSIBLE...BUT NO FLASH FLOOD WATCH NEEDED
ATTM...DUE TO SPEED.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
EXPECTING NUMEROUS STORMS OVERNIGHT IN THE WEST AS THE COLD FRONT
APPROACHES AND BEST LIFT ARRIVES AFTER MIDNIGHT. FOLLOWING THE 12Z
GFS AS IT IS SLIGHLY FASTER WITH MOVEMENT OF FRONT AND THIS
APPEARS REASONABLE GIVEN THE UPPER FLOW. QUESTION REMAINS AS TO
EWD EXTENT OF NUMEROUS TO WIDESPREAD SHOWERS/STORMS. FOR NOW THINK
THE TIMING OF THE FRONT WILL BE DURING LEAST UNSTABLE TIME OF
DAY...SO KEPT POPS IN THE HIGH CHANCE EAST...BUT CAN SEE IT GOING
TO LIKELY FRIDAY MORNING AFTER 15Z. CLOUDS/PRECIP SHOULD HOLD MAX
TEMPS DOWN...AND WENT JUST BELOW MAV...ESPECIALLY WEST.

LIFT EXITS EAST BY LATE FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
DRIER...LESS HUMID WEATHER FRI NIGHT-SUNDAY...AS UPPER LOW DIVES
SOUTH ACROSS THE AREA. DYNAMICS WILL PLAY A ROLE IN TRIGGERING
ISOLATED STORMS UNDER THE COOL POOL BOTH SAT...SUN AFTN. MOISTURE
WILL BE SOMEWHAT LACKING DUE TO NORTHERLY FLOW...AND KEEPING POPS
MAINLY CONFINED TO BLUE RIDGE

SUNDAY NIGHT INTO MONDAY MORNING...INFLUENCE OF COOL DRY HIGH
PRESSURE WILL KEEP THE AREA PRECIPITATION FREE ALONG WITH NEAR OR
BELOW NORMAL TEMPERATURES BY MONDAY AFTN...THE CENTER OF THE HIGH
SHIFTS EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START
THE MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR
MIDWEEK.

AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF
SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING
STORMS...WITH NO ORGANIZED FRONTS EXPECTED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BEST INSTABILITY AND RADAR TRENDS INDICATE SCATTERED THUNDERSTORMS
IN THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AFTER
22Z OUTFLOW BOUNDARIES FROM THESES STORMS MAY TRIGGER THUNDERSTORMS
IN THE PIEDMONT. MVFR TO IFR VISIBILITIES ARE LIKELY WITH ANY OF
THE STORMS DUE TO VERY HEAVY RAIN.

STRONG DYNAMICS COME THROUGH THE FORECAST AREA TONIGHT. MODELS
ARE SHOWING A WELL DEFINED SHORT WAVE CROSSING THROUGH THE AREA AS
WELL AS IMPRESSIVE UPPER AFFLUENCE IN THE RIGHT REAR QUADRANT OF
THE UPPER JET. NUMEROUS THUNDERSTORMS WILL COME OUT OF KENTUCKY
AND WEST VIRGINIA AHEAD OF COLD FRONT. THE TIMING OF THE FRONT IS
SLIGHTLY SLOWER ON THE GFS COMPARED WITH THE NAM AND WIND SHIFT IN
THE TAFS FOLLOWS THE TIMING OF THE GFS. CEILINGS AND VISIBILITIES
WILL BE MVFR TO IFR AS THE STORMS AND FRONT GO THROUGH.

EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS
WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH
EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST
OF THE COUNTY WARNING AREA.

AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH
LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND
MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...PM/WP
LONG TERM...PM/WP
AVIATION...AMS
Hazardous weather outlook, Jul 19, 2:18 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUL 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043-200300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
318 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH
NUMEROUS THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-023-024-034-035-044>047-058-059-200300-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
318 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH NUMEROUS
THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VAZ007-009>014-018-022-WVZ042>045-200300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
MERCER-SUMMERS-MONROE-GREENBRIER-
318 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 19, 1:13 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT THU JUL 19 2007

VAZ018-019-WVZ044-191900-
CRAIG VA-MONROE WV-ALLEGHANY VA-
213 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PAINT BANK...OR OVER
MONCOVE LAKE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...PAINT BANK AND SIMMONSVILLE
AT 220 PM EDT...POTTS CREEK AND CRAIG SPRINGS AT 225 PM
EDT...SINKING CREEK AT 230 PM EDT...AND NEW CASTLE AT 245 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS OF ONE AND A
HALF TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 1:22 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT THU JUL 19 2007

VAZ034-045-191830-
BEDFORD VA-CAMPBELL VA-
222 PM EDT THU JUL 19 2007

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...FOREST...TIMBERLAKE AT 230 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jul 19, 1:40 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUL 19 2007

VAZ045>047-059-191915-
CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
240 PM EDT THU JUL 19 2007

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
FORK UNION TO 8 MILES SOUTHWEST OF DILLWYN TO 3 MILES NORTHEAST OF
CONCORD...MOVING SOUTHEAST AT 25 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...APPOMATTOX AT 245 PM EDT...SHEPPARDS...
HIXBURG AT 255 PM EDT...ABILENE...MADISONVILLE AT 315 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Local storm report, Jul 19, 2:04 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     1 N RUSTBURG            37.30N 79.10W
07/19/2007                   CAMPBELL           VA   LAW ENFORCEMENT

            TREE DOWN ON SUNNYMEADE ROAD

&&

JJACKSON
Special weather statement, Jul 19, 2:19 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU JUL 19 2007

VAZ044-192015-
PITTSYLVANIA VA-
319 PM EDT THU JUL 19 2007

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 8 MILES
NORTHWEST OF WESTOVER HILLS...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 335 PM EDT...DANVILLE
CITY...BLAIRS AT 340 PM EDT...DANVILLE AIRPORT AT 350 PM EDT...
RINGGOLD AT 355 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 19, 2:22 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 S APPOMATTOX          37.32N 78.83W
07/19/2007                   APPOMATTOX         VA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 727

&&

JJACKSON

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenbrier

When
July 19, 2:29 PM EST
Where
Greenbrier County, Rainelle
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -80.780

Thunderstorm Wind, Greenbrier

When
July 19, 4:00 PM EST
Where
Greenbrier County, Smoot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.880, -80.670

Thunderstorm winds blew tree limbs down that were greater than four inches in diameter. Damage values amounts are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48941, 48943.